Severe gastrointestinal ulceration following NSAID and corticosteroid use in an English Bulldog
Iverson, Sally Ann
A nine-year-old male castrated English bulldog was referred to the Cornell University Hospital for Animals emergency service following unsuccessful treatment for vomiting, melena, and fever. During the three weeks prior to presentation, the patient had been treated with a variety of antibiotics, corticosteroids, and anti-histamines for a pyotraumatic dermatitis and bilateral bacterial otitis externa. Additionally, he was receiving daily carprofen, glucosamine, and injections of adequan and flunixin meglumine as ongoing treatment for severe bilateral hip osteoarthritis. Physical exam findings, bloodwork, and imaging, along with a history of concurrent NSAID and corticosteroid administration led to a presumptive diagnosis of gastrointestinal ulceration. This diagnosis was ultimately confirmed with endoscopy and exploratory laparotomy. The patient was managed medically with antibiotics, anti-emetics, gastroprotectants, and enteral nutrition. A follow up study using capsule endoscopy was performed, confirming resolution of the lesions at the time of discharge eleven days later.
Senior seminar paperSeminar SF610.1 2011
Dogs -- Diseases -- Case studies
paper or project